Moderna COVID-19 vaccine may cause side effects for those with cosmetic facial fillers: FDA – New York Post

People with cosmetic facial fillers could experience swelling and inflammation with one of the coronavirus vaccines, the FDA advisory committee noted.

According to the committee, several trial participants with fillers have already experienced side effects. A California-based dermatologist said the reaction was immunological, ABC7 reported on Thursday.

“Your immune system which causes inflammation is revved up when you get a vaccine, that’s how it’s supposed to work,” said Dr. Shirley Chi, who noted the side effects were easily treated by medical personnel.

“So it makes sense that you would see an immune response in certain areas where they see some substance that is not a naturally occurring substance in your body.”

She said, however, that the side effects shouldn’t stop people from obtaining the vaccine. 

“In these cases the patients all had swelling and inflammation in the area that was given the filler,” Chi said.

“A couple of the patients had cheek filler six months prior to their vaccine and one patient had lip filler done two days after the vaccine. All were treated with steroids and anti-histamines and all of their reactions resolved.”

Moderna’s COVID-19 vaccine received approval from the FDA on Friday, offering an alternative to one from Pfizer and BioNTech.

The two work “better than we almost dared to hope,” NIH Director Dr. Francis Collins told The Associated Press. “Science is working here, science has done something amazing.”

Early results of large, still unfinished studies show both vaccines appear safe and strongly protective although Moderna’s is easier to handle since it doesn’t need to be stored at ultra-frozen temperatures.